Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Weight Loss
Jan 18, 2008

I have been on Ritonavir, truvada & saquinavir for 1 year. My cd4 count is 360 & viral load undectable, however I have lost over 25 kilos in weight in < 1 year.

Suffer from lost of appetite and fatigue. My HIV Dr told me before i started the meds i was in excepetionally good shape for someone of 46 yrs old. NOw he dissmisses the fact i look like a skeleton. I have done some research about steroids, in order to boost my appetite and help me gain weight - however i have high cholestrol , which i am now reducing by taking soya lecithin.

My question is should i change my HIV Dr, to one who will listen to me and help me gain some more weight and increase my appetite?

I had to do research myself to reduce my cholesterol, and buy the soya lecithin myself. They didn't want to prescribe statins, due to the cost.

Are there any non anabolic steroids you can recommend that i can take, which will not have contra indications with my HIV meds?

I appreciate any advice you can offer, as i am quite desperate and depressed.

Thanks

Response from Dr. Frascino

Hello,

Your HIV care certainly appears to be suboptimal to me. I would encourage you to find a more competent and compassionate HIV/AIDS specialist without delay. If you are writing from the United States, I'd suggest you check the American Academy of HIV Medicine's Web site at www.aahivm.org. There you will find a list of certified HIV specialists listed by locale.

I don't know what your weight was when you started treatment or your ideal weight based on height, etc.; however, a 25-kilo weight loss in less than a year associated with fatigue and anorexia is not normal. That you now "look like a skeleton" leads me to assume you have lost more than 10% of your lean body mass, which is the definition of wasting.

Your elevated cholesterol may be a side effect of your two protease inhibitors (ritonavir and saquinavir). The first intervention for elevated cholesterol would be diet and exercise. If that is not sufficient, I would proceed on to cholesterol-lowering medications that don't interact with your other medications. Consultation with an HIV/AIDS-knowledgeable nutritionist may be helpful is assessing and optimizing your diet taking into account both your weight loss and elevated cholesterol levels.

Next, fatigue. This certainly could be related to your weight loss. However, there are a multitude of potential underlying conditions that could contribute to HIV-associated fatigue. These include anemia, depression, concurrent illnesses, hormonal imbalances and drug side effects, among many others. Your HIV specialist should evaluate your HIV-associated fatigue thoroughly.

Finally, weight loss. There are also a variety of reasons for HIV-associated weight loss and wasting. These include diet, lack of appetite, lack of absorption of ingested foods, diarrhea, etc. Once the underlying cause or causes of both your HIV-associated fatigue and HIV-associated weight loss have been identified, a treatment plan should be established that specifically addresses each of the underlying causes.

Anabolic steroids, appetite stimulants and optimization off your diet and exercise regimens may be included. Some anabolic steroids are less likely to have a significant effect on cholesterol levels than others. Also, once your elevated cholesterol problems are appropriately attended to (possible change in antiretrovirals, use of cholesterol-lowering drugs, etc.), this may become less an issue for you. For appetite stimulants, I would recommend Marinol or Megace (preferably Marinol). For anabolic steroids, I would recommend Oxandrin. However, remember your first move should be a move to a more competent and compassionate HIV specialist.

Good luck.

Dr. Bob


Response from Dr. Frascino

Hello,

Your HIV care certainly appears to be suboptimal to me. I would encourage you to find a more competent and compassionate HIV/AIDS specialist without delay. If you are writing from the United States, I'd suggest you check the American Academy of HIV Medicine's Web site at www.aahivm.org. There you will find a list of certified HIV specialists listed by locale.

I don't know what your weight was when you started treatment or your ideal weight based on height, etc.; however, a 25-kilo weight loss in less than a year associated with fatigue and anorexia is not normal. That you now "look like a skeleton" leads me to assume you have lost more than 10% of your lean body mass, which is the definition of wasting.

Your elevated cholesterol may be a side effect of your two protease inhibitors (ritonavir and saquinavir). The first intervention for elevated cholesterol would be diet and exercise. If that is not sufficient, I would proceed on to cholesterol-lowering medications that don't interact with your other medications. Consultation with an HIV/AIDS-knowledgeable nutritionist may be helpful is assessing and optimizing your diet taking into account both your weight loss and elevated cholesterol levels.

Next, fatigue. This certainly could be related to your weight loss. However, there are a multitude of potential underlying conditions that could contribute to HIV-associated fatigue. These include anemia, depression, concurrent illnesses, hormonal imbalances and drug side effects, among many others. Your HIV specialist should evaluate your HIV-associated fatigue thoroughly.

Finally, weight loss. There are also a variety of reasons for HIV-associated weight loss and wasting. These include diet, lack of appetite, lack of absorption of ingested foods, diarrhea, etc. Once the underlying cause or causes of both your HIV-associated fatigue and HIV-associated weight loss have been identified, a treatment plan should be established that specifically addresses each of the underlying causes.

Anabolic steroids, appetite stimulants and optimization off your diet and exercise regimens may be included. Some anabolic steroids are less likely to have a significant effect on cholesterol levels than others. Also, once your elevated cholesterol problems are appropriately attended to (possible change in antiretrovirals, use of cholesterol-lowering drugs, etc.), this may become less an issue for you. For appetite stimulants, I would recommend Marinol or Megace (preferably Marinol). For anabolic steroids, I would recommend Oxandrin. However, remember your first move should be a move to a more competent and compassionate HIV specialist.

Good luck.

Dr. Bob


Previous
Bad Cholesterol and SUSTIVA
Next
Lypodystrophy

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement